Alert archive / Michigan / Red Flag Warnings in 2010

Red Flag Warning 4, NWS Gaylord, MI

April 15, 201022 counties in Michigan

NWS Gaylord, MI issued this red flag warning at Apr 15, 2010, 7:11 AM EDT for 22 counties in Michigan. It took effect at Apr 15, 2010, 12:00 PM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 2010, 7:11 AM EDT (11:11 UTC)
In effect from
Apr 15, 2010, 12:00 PM EDT
Expired
Apr 15, 2010, 8:39 PM EDT
In force
9 hr
Issued by
NWS Gaylord, MI
All 22 counties

Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 21 km from the middle of the area, began a volume at 11:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 11.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2010-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2010-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2006 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

129 
WWUS83 KAPX 151111
RFWAPX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
711 AM EDT THU APR 15 2010

...FIRE WEATHER WATCH IN EFFECT THIS AFTERNOON AND EVENING...

MIZ018-023-024-029-030-035-036-041-042-151915-
/O.UPG.KAPX.FW.A.0002.100415T1600Z-100416T0200Z/
/O.NEW.KAPX.FW.W.0004.100415T1600Z-100416T0100Z/
PRESQUE ISLE-MONTMORENCY-ALPENA-OSCODA-ALCONA-OGEMAW-IOSCO-
GLADWIN-ARENAC-
711 AM EDT THU APR 15 2010

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM EDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM EDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

BREEZY SOUTHWEST WINDS WILL DOWNSLOPE IN THE LEE OF THE INTERIOR
HIGHLANDS TODAY. THIS WILL RESULT IN HIGH TEMPERATURES REACHING THE
LOWER 80S AND HUMIDITY VALUES FALLING INTO THE 20 TO 25 PERCENT.
SOUTHWEST WINDS WILL GUST TO NEAR 30 MPH. THESE CONDITIONS WILL
LEAD TO ELEVATED FIRE DANGER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

MIZ016-017-019>022-025>028-031>034-151915-
/O.NEW.KAPX.FW.W.0004.100415T1600Z-100416T0100Z/
EMMET-CHEBOYGAN-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-MANISTEE-WEXFORD-MISSAUKEE-
ROSCOMMON-
711 AM EDT THU APR 15 2010

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM EDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM EDT THIS
EVENING. 

BREEZY SOUTHWEST WINDS WARM THE REGION. THIS WILL RESULT IN HIGH
TEMPERATURES REACHING THE LOWER 80S AND HUMIDITY VALUES FALLING TO
AROUND 25 PERCENT. SOUTHWEST WINDS WILL GUST TO NEAR 30 MPH. THESE
CONDITIONS WILL LEAD TO ELEVATED FIRE DANGER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


LUTZ
2 follow-up statements
300 
WWUS83 KAPX 152145
RFWAPX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
545 PM EDT THU APR 15 2010


MIZ016>036-041-042-160100-
/O.CON.KAPX.FW.W.0004.000000T0000Z-100416T0100Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-
MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-
ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-
ARENAC-
545 PM EDT THU APR 15 2010

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING.

CONTINUED GUSTY SOUTHWEST WINDS OF 15 TO 25 MPH WITH OCCASIONALLY
HIGHEST GUSTS...COMBINED WITH VERY WARM TEMPERATURES AND LOW
RELATIVE HUMIDITY VALUES WILL MAKE FOR HIGH FIRE DANGER HEADING
INTO THE EARLY EVENING HOURS. AFTER SUNSET...SLOWLY COOLING
TEMPERATURES AND THE LOSS OF GUSTY CONDITIONS WILL ALLOW FOR RAPID
IMPROVEMENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

LAWRENCE
903 
WWUS83 KAPX 160039
RFWAPX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
839 PM EDT THU APR 15 2010

MIZ016>036-041-042-160145-
/O.CAN.KAPX.FW.W.0004.000000T0000Z-100416T0100Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-
MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-
ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-
ARENAC-
839 PM EDT THU APR 15 2010

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE RED
FLAG WARNING. 

SLACKENING SOUTHWEST WINDS...COMBINED WITH GRADUALLY FALLING
TEMPERATURES AND RISING RELATIVE HUMIDITY VALUES HAS BROUGHT AN
END TO RED FLAG CONDITIONS ACROSS NORTHERN LOWER MICHIGAN.
THEREFORE...THE RED FLAG WARNING HAS BEEN CANCELLED. THAT BEING
SAID...ELEVATED FIRE DANGER WILL CONTINUE FOR A FEW MORE HOURS AS
HUMIDITY VALUES ONLY SLOWLY CLIMB AND TEMPERATURES REMAIN RATHER
MILD WELL INTO THE LATE EVENING HOURS. 

$$

LAWRENCE

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this red flag warning went out at Apr 15, 5:20 AM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, Apr 15, 5:20 AM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
520 AM EDT THU APR 15 2010

.SYNOPSIS.../ISSUED AT 418 AM/

LOW PRESSURE CROSSING ONTARIO TODAY...WILL DRAG A COLD FRONT ACROSS
NORTHERN MICHIGAN TONIGHT. BREEZY SOUTHWESTERLY WINDS AHEAD OF THE
FRONT...WILL PROPEL TEMPERATURES TO MUCH WARMER THAN NORMAL THIS
AFTERNOON. ISOLATED TO SCATTERED SHOWERS WILL WORK ACROSS THE NORTH
WOODS AS THE FRONT ARRIVES. SHARPLY COOLER...YET MORE TYPICAL AIR
FOR MID APRIL...THEN SETTLES IN FOR FRIDAY.

BOTH FRIDAY AND SATURDAY WILL BE MOSTLY CLOUDY...BLUSTERY AND
COOL...WITH THE POTENTIAL FOR A FEW LINGERING SHOWERS. HIGH PRESSURE
WILL THEN BUILD IN SUNDAY...WITH DECREASING CLOUDINESS...AND REMAIN
OVER THE REGION THROUGH THE MIDDLE OF NEXT WEEK. SMD

&&

.SHORT TERM.../ISSUED AT 418 AM/...TODAY

SCATTERED SHOWERS ARE TRANSITING E UPPER ATTM, WITH NO MORE THAN
SPRINKLES SHOWING UP IN N LOWER. THIS WILL CONTINUE THROUGH THE
DAY AS THE 500 MB RIDGE CONTINUES TO ROUTE MOST OF THE
PRECIPITATION TO THE NORTH AROUND MOST OF THE FORECAST AREA. IT
ISN'T UNTIL THE END OF THE DAY WHEN THE RIDGE BEGINS TO MOVE EAST
AND FLATTEN A BIT (THE COLD FRONT IS APPROACHING). THIS WILL LEAD
TO STRONG SW WINDS. LOOKING AT THE MODEL SOUNDINGS AND MET/MAV
NUMBERS, HAVE LOWERED THE DEWPOINTS TO TAKE INTO ACCOUNT THE
MIXING AND DRY AIR THAT IS ALOFT TODAY. WITH THE TEMPERATURES
AROUND 80F, THE MIN RH WILL BE IN THE 20-25% RANGE OVER MOST OF
THE FORECAST AREA, EXCEPT THOSE AREAS NEAR LAKE MICHIGAN WHERE THE
WINDS WILL BRING IN COOLER, MORE MOIST MARINE AIR. WITH THE
SUSTAINED 20FT WINDS AROUND 15MPH AND GUSTS TO 25 MPH THIS LOOKS A
LOT MORE LIKE A LOCK THAN IT DID YESTERDAY. SO HAVE HOISTED THE
RED FLAG.

JSL

&&

.LONG TERM.../ISSUED AT 418 AM/...TONIGHT AND BEYOND

TONIGHT...THE FRONT BEGINS TO PUSH INTO THE FORECAST AREA BRINGING
SCATTERED RAIN SHOWERS. MAYBE EVEN SOME THUNDER INITIALLY IN THE
EVENING AS THE 700-500 MB LAPSE RATE IS OVER 6C/KM AHEAD OF THE
FRONT. ONCE THE FRONT MOVES THROUGH, THEN THE COOLING WILL BEGIN.
WON'T BE SURPRISED IF THE HIGH FOR THE DAY FRIDAY IS OVERNIGHT
JUST PRIOR TO FROPA.

FRIDAY/FRIDAY NIGHT...THERE IS A PLETHORA OF DRY AIR IN THE
700-500 MB LAYER AHEAD OF THE 500 MB LOW THAT IS HEADING TOWARD
THE GREAT LAKES, BUT THERE IS JUST AS MUCH MOIST AIR AT 850 MB
POST FRONTAL WITH THE COLDER AIR SO THAT CLOUDS WILL BE ASSURED.
INITIALLY, I DON'T EXPECT ANY PRECIPITATION, UNTIL EVENING, ONCE
THE 850 MB TEMPERATURES FALL TO AROUND -8C. THE NAM IS NOW IN LINE
WITH THE GFS WHERE IT WAS MUCH WARMER THE LAST FEW RUNS. THIS WILL
LEAD TO A MIX OF RAIN AND SNOW OVER THE FORECAST AREA ALTHOUGH IT
IS POSSIBLE FOR ALL SNOW TO FALL, ESPECIALLY IN E UPPER.
CONSIDERING THE SOIL TEMPERATURES AND THAT THE PRECIPITATION WILL
BE PRETTY SCATTERED ANY ACCUMULATIONS THAT OCCUR WILL BE MINOR AT
BEST.

SATURDAY/SATURDAY NIGHT...THE COLD AIR OVER THE REGION IS
BEGINNING TO GET ENTRAINED WITH WARMER AIR AS THE CENTER OF THE
500 MB LOW IS OFF TO THE EAST OF US. SO WE WILL CONTINUE TO BE IN
THE CLOUDS OVER FORECAST AREA WITH THE MOISTURE AT 850 MB
CONTINUING TO SIT OVER THE REGION. WITH THE INSTABILITY LESSENING
AS THE TEMPERATURES AT 850 MB BEGINNING TO MODERATE, WILL GO ALONG
WITH THE MODEL AND CUT OFF THE PRECIPITATION BY THE AFTERNOON ON
SATURDAY AND THEN THROUGH THE NIGHT AS WELL.

SUNDAY AND BEYOND...THE DRIER AIR SHOULD BEGIN TO PUSH THE CLOUDS
OUT AT 850 MB BY THE AFTERNOON, ESPECIALLY WITH THE 700-500 MB
LAYER RH DROPPING TO LESS THAN 20% BY 00Z/19. MONDAY AND TUESDAY
CONTINUE TO LOOK DRY OVER THE REGION. THE QUESTION FOR THE LONG
TERM DUDE DURING THE DAY WILL BE THE MINOR CHANGE WITH A CHANCE OF
SHOWERS ON WEDNESDAY INSTEAD OF THURSDAY. IT LOOKS LIKE THERE IS
SOME SORT OF BACK DOOR COLD FRONT MOVING THROUGH THE SOO AND INTO
THE LOWER MICHIGAN.

JSL

&&

.MARINE.../ISSUED AT 418 AM/

WINDS WILL BEGIN TO INCREASE LATE MORNING. IT LOOKS LIKE LESS THAN
SMALL CRAFT TODAY AND TONIGHT AS THE THE FRONT IS STILL OFF THE
THE WEST AND WITH THE 850 MB TEMPERATURES WARMER THAN THE LAKE
WATER TEMPERATURES (STABLE CONDITIONS). IT ISN'T UNTIL TOMORROW
(FRIDAY) ONCE THE FRONT IS THROUGH AND THE CONDITIONS BECOME MORE
UNSTABLE THAT THE WINDS WILL INCREASE TO HIGH END SMALL CRAFT WITH
A SMALL CHANCE FOR GALE GUSTS BY THE AFTERNOON. FRIDAY NIGHT LOOKS
LIKE THE SPEED IS MAINTAINED OR AT LEAST IF IT DROPS A LITTLE IT
WILL BE 10-20 KNOTS, BUT THE WAVES WILL TAKE SOME TIME TO SUBSIDE.

&&

.AVIATION.../ISSUED AT 130 AM/...VALID FOR 06Z TAFS

LLWS WILL CONTINUE OVERNIGHT AND THRU THE MORNING HOURS AS WAA
CONTINUES VIA STRONG WINDS JUST OFF THE SFC...BLOWING ROUGHLY 35KT
AT 2KFT. CLOUDS THICKEN TONIGHT WITH ISOLATED TO SCATTERED RAIN
SHWRS BTWN 00-06Z...WITH CIGS LOWERING TO 5-6 KFT. THIS OCCURRING
WELL AHEAD OF AN APPROACHING COLD FRONT THAT ARRIVES LATE IN THE TAF
PERIOD.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...RED FLAG WARNING FROM NOON TODAY TO 9 PM EDT THIS EVENING FOR
     MIZ016>036-041-042.
LM...NONE.
LH...NONE.
LS...NONE.

&&
Hazardous weather outlook, Apr 15, 5:44 AM EDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
544 AM EDT THU APR 15 2010

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
161245-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
544 AM EDT THU APR 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

LOW RELATIVE HUMIDITIES...GUSTY WINDS AND VERY WARM TEMPERATURES
WILL LEAD TO ELEVATED FIRE DANGER THIS AFTERNOON. SEE ONGOING
WARNING FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 4:16 PM EDTGale WarningAPX43 hr
Apr 15, 4:16 PM EDTSmall Craft AdvisoryAPX13 hr
Apr 15, 5:26 PM EDTSmall Craft AdvisoryAPX4 hr

Nearby

Red Flag Warnings in Michigan, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.